I have a very difficult time being in niddah and was looking for a birth control method that would minimize my periods in order to minimize my need to be in niddah. The Dr. suggested Mirena with the hopes that it would stop my period. I had Mirena inserted, but I am still having regular cycles. Do you know of anything I can combine with Mirena to help minimize or manipulate cycles? The doctor was unsure. I am seriously considering having the Dr. remove the Mirena. What is the best method of birth control that will minimize periods and niddah status?
We are sorry to hear that niddah has been so difficult for you. Sometimes, a conversation with a yoetzet halachah can help a woman find ways to improve her experience of niddah. Please don’t hesitate to contact us if you’d like to share more about your difficulty or would like a referral to a local yoetzet.
As for Mirena, it generally takes about six months before it stops or minimizes menstruation. If you have had it for less time, we suggest you wait longer to see if it will have the desired effect.
Another option is to use combined hormonal contraception, and extend time spent on active hormones before taking the placebo. In this way, you will be niddah less often. You can use a standard combined hormonal method (pill, patch, or ring) and gradually extend the time you are using the active hormones to the maximum time (up to three months) that your body can go without breakthrough bleeding. (There are pill formulations meant to be used this way, such as Seasonale and Seasonique, but they have a high incidence of breakthrough bleeding.)
Combination hormonal contraception can also be taken in conjunction with Mirena. After a few cycles, you can stop to check what happens with the Mirena alone. It is also possible to use progesterone alone while on Mirena to push off the next cycle. This may make the actual bleeding heavier than usual.
All these medical options should be discussed further with your physician. If your current physician is not familiar with these options, you could consider seeking a second opinion.
No matter what you choose, it is important to review the laws of stains (as by reading our site’s articles “Stains” and “Toilet Paper“) so that you do not become niddah unnecessarily.
Please write back with any further questions.
This internet service does not preclude, override or replace the psak of any rabbinical authority. It is the responsibility of the questioner to inform us of any previous consultation or ruling. As even slight variation in circumstances may have Halachic consequences, views expressed concerning one case may not be applied to other, seemingly similar cases. All health and health-related information contained within Nishmat's Women's Health & Halacha Web site is intended to be general in nature and should not be used as a substitute for consulting with your health care professional. The advice is intended to offer a basis for individuals to discuss their medical condition with their health care provider but not individual advice. Although every effort is made to ensure that the material within Nishmat's Women's Health & Halacha Web site is accurate and timely, it is provided for the convenience of the Web site user but should not be considered official. Advice for actual medical practice should be obtained from a licensed health care professional.
For further questions or comments:
The Nishmat Women's Health and Halacha Site is a public service of Nishmat, The Jeanie Schottenstein Center for Advanced Torah Study for Women. This project and others like it are made possible by contributions from people like you. If you have benefited from the service, and wish to enable us to help others, click here to donate.
Users of Internet filtering services: This site discusses sensitive subjects that some services filter without visual indication. A page that appears 100% complete might actually be missing critical Jewish-law or medical information. To ensure that you view the pages accurately, ask the filtering service to whitelist all pages under yoatzot.org.